Ask a doctor

Are Their Doctors Who Specialize In Removing Restylane?

Is there a doctor who specializes in using hyaluronidase and possible excision to remove problem Restylane? I have Restylane that has seemingly migrated to the lower face and has not dissolved in over a year. (Two areas have lasted four years.) The substance has formed many balls (one the size of a man’s thumb) and “worms,” and is also disfiguring as the lower face swells, possibly because of the hydrophilic qualities. My doctor has tried Vitrase without success. I will travel to other states.

Doctor Answers (7)

Are Their Doctors Who Specialize In Removing Restylane?

+1

 I suspect the filler may bnot be Restylane but a premanent filler.  You might want to check with the MD that did the filler injections to be certain.  If it was a permenent filler like Artecol, Artefil etc....yoiu're only option is to use micro-lipo to remove fat containing the filler within it from the area.  


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Restylane - Are Their Doctors Who Specialize In Removing Restylane?

+1

This sounds strange to me.

The effects of Restylane last, in general, not long enough for most people.  In my experience, these fillers last from about 4-8 months, depending on how much was injected and on individual variations of the patients.  The appropriate treatment for more Restylane remaining than was desired, among other issues, is hyaluronidase (one brand name is Vitrase).

But if that's already been done without success then one has to wonder exactly how much material was injected, what kind of material, any other history you have, any associated medical problems, etc.  It does not sound like a straight-forward over-injection of tissues.

I wish I could give you a simpler answer but it sounds unusual.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

Traveling nodules from restylane

+1

I agree with some of the other physicians that the reaction you described sounds unusual and may not be restylane because restylane should respond quickly to the hyaluronidas (vitrase). There may be an ongoing inflammatory reaction or granuloma or hidden infection. I would be happy to evaluate you in Charlotte and refer you to someone if I cannot help you.

Elizabeth F. Rostan, MD
Charlotte Dermatologist
4.5 out of 5 stars 11 reviews

You might also like...

This may not be a Restylane problem.

+1

As my Dermatological colleagues have stated or intimated, this needs expert evaluation including a more detailed history of what and how much has been injected into your face (copies of medical records, if possible), careful physical examination, possible biopsy and laboratory evaluation for various tumor or infectious agents, and as little damage to your face as possible in the process. MRI scan may be recommended, not first, but if this seems other than as "advertised."

This may be best evaluated and surgical treatment options offered by a plastic surgeon or ENT surgeon who does reconstructive surgery and accepts insurance reimbursement. I have a nagging suspicion this could be something bad and not cosmetic at all. You may need to consider evaluation first by your family physician or internist to evaluate your entire general health and this concern not as Restylane gone bad, but rather as unexplained facial lumps. Best wishes!

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 144 reviews

Doctors who specialize in removing Restylane

+1

The large nodules that you describe are unusual, to say the least.

How many syringes of Restylane did you have injected?

Was the Restylane injected by a Board Certified Dermatologist?

If you have persistent nodules after injections with Hyaluronidase, it is possible that there  are some granulomas directly or indirectly related to the Restylane.

The question now is no longer that of removing Restylane, but to find out what the nodules consist of.

I suggest that you see a Board Certified Dermatologist who will take one or  two small but deep punch biopsies in order to clarify the diagnosis and take it from there.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Dr. Tim Flynn in Cary NC could help you

+1

Dr. Tim Flynn at the Cary Skin Clinic in Cary NC could help you.

Dr. Flynn is a leading authority on the use of fillers and the management of complications resulting from fillers. He is also an outstanding dermatologist, and can very likely determine what kind of problem you have, whether it is related to the Restylane® or is unrelated.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

This needs further investigation

+1

If the lumps and bumps that you are feeling are actually Restylane, the Vitrase should have dissolved them.   I am concerned that they may be something else - perhaps a granuloma or a bacterial collection - for this reason they need to be biopsied.  Make sure you go to an experiencd cosmetic dermatologist to do this.  When the biopsy is done, half of the specimen needs to be sent in for histopathology with special stains to look for bacteria, yeast, fungus, atypical mycobacteria.  The other half of the specimen needs to be sent in a sterie container to the microbiology lab so it can be plated to grow bacteria, yeast/fungus, and atypical mycobacteria.  Make sure that your physician is very specific about what is requested with these two specimen halves.  Good luck!

Laura Skellchock, MD
Boca Raton Dermatologic Surgeon
4.5 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.